Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Flagstaff, AZ

July 7, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 7, 2006, 2:20 PM MST for Coconino County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2006, 2:20 PM MST (21:20 UTC)
Expired
Jul 7, 2006, 4:15 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 072127
FFWFGZ
AZC005-080015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 515 PM MST

* AT 216 PM MST...DOPPLER RADAR INDICATED THAT THUNDERSTORMS OVER 
  THE ANTELOPE BASIN WERE PRODUCING HEAVY RAIN. A WEATHER SPOTTER 
  NEAR ANTELOPE BASIN REPORT SIGNIFICANT RUNOFF FROM THESE STORMS.

* LOCATIONS IN THE WARNING INCLUDE ANTELOPE CANYON

IN THE NARROW SLOT CANYONS NEAR HIGHWAY 98...THIS RUNOFF CAN TURN 
INTO A DANGEROUS FLASH FLOOD SITUATION...WITH RAPID RISES OF WATER
OVER 8 FEET DEEP. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.


LAT...LON 3661 11137 3663 11124 3693 11135 3693 11145
      3673 11146

$$

TC
1 follow-up statement
000 
WGUS75 KFGZ 072254
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST FRI JUL 7 2006

AZC005-080015-
COCONINO AZ-
350 PM MST FRI JUL 7 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 338 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS REDEVELOPING AND MOVING NORTHWARD ALONG ANTELOPE
CANYON. UNDER THESE CONDITIONS...RUNOFF FROM THESE STORMS WILL RUN INTO 
THE SLOT CANYON PRODUCING FLASH FLOOD CONDITIONS. 

LOCATIONS IN THE WARNING INCLUDE ANTELOPE CANYON FROM PAGE TO 20 MILES 
SOUTH OF PAGE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.


LAT...LON 3661 11137 3663 11124 3693 11135 3693 11145
      3673 11146

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:00 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 9:00 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI JUL 07 2006

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER NORTHERN ARIZONA
THROUGH THE WEEKEND. AS A RESULT...THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE.

&&

.DISCUSSION...HIGH PRESSURE IN THE MID TO UPPER LEVELS WAS CENTERED
OVER WEST TEXAS WITH A WEAK DEEP LAYER TROUGH LOCATED OVER THE
ARIZONA/CALIFORNIA BORDER THIS MORNING. AS A RESULT...NORTHERN
ARIZONA WAS UNDER DEEP SOUTHERLY FLOW AND WEAK HORIZONTAL STATIC
STABILITY ALOFT. THIS PATTERN SUPPORTS THE DEVELOPMENT OF
THUNDERSTORMS INTO MORE WIDESPREAD ACTIVITY. FOR TODAY...THE MAIN
THREAT WILL BE FLASH FLOOD PRODUCING STORMS PRIMARILY FROM
PRESCOTT...FLAGSTAFF AND HEBER SOUTHWARD. ACROSS NORTHERN AND
NORTHEAST ARIZONA THE AIR MASS WILL REMAIN SOMEWHAT STABLE DUE TO
SHOWERS OVERNIGHT AND A CLOUD SHIELD THAT CONTINUES TO MOVE ACROSS
THAT AREA THIS MORNING. THE BEST SOLAR INSOLATION IS OVER CENTRAL
ARIZONA AND EXPECT THAT WILL BE THE MOST ACTIVE AREA FOR
THUNDERSTORMS HEADING INTO THE AFTERNOON HOURS. A FLASH FLOOD WATCH
IS IN EFFECT FOR YAVAPAI COUNTY UNTIL 8 PM MST.

FOR SATURDAY AND HEADING INTO EARLY NEXT WEEK STILL NO CONVINCING
DRYING TREND SHOWING UP IN THE MODELS. DRIER AIR MOVES ACROSS
ARIZONA IN THE MID TO UPPER LEVELS BUT THE BOUNDARY LAYER REMAINS
FAIRLY MOIST. THIS PATTERN OFTEN RESULTS IN LOWER POPS BUT THE
THUNDERSTORMS THAT FORM TEND TO BE MORE INTENSE. IN
ADDITION...NOCTURNAL THUNDERSTORM ACTIVITY WILL BE A HIGHER THREAT
OVER THE WEEKEND.

MCCOLLUM

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS COVER MOST OF THE FORECAST AREA THIS MORNING...WITH
CEILINGS OF 11-13 KFT COMMON. BY EARLY AFTERNOON...THUNDERSTORMS
WILL INTENSIFY AND BECOME MORE NUMEROUS...WITH THE STRONGEST STORMS
PRODUCING CEILINGS DOWN TO 3 KFT AGL ALONG WITH HEAVY RAIN AND SMALL
HAIL. STORMS WILL GRADUALLY DIMINISH AFTER 03Z. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR ALL OF
YAVAPAI COUNTY UNTIL 8 PM MST THIS EVENING.

&&

In the hours before

Local storm report, Jul 7, 1:10 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST FRI JUL 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     15 NNW WINSLOW          35.23N 110.81W
07/07/2006                   COCONINO           AZ   TRAINED SPOTTER

&&

DJO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:36 AM MSTFlash Flood WatchFGZYavapai8 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.